Oregon, 2009

High Wind in Oregon, March 2, 2009

March 2, 2009 · NWS PQR · 1 event in 1 county or zone

Ahead of a frontal system associated with a tightly wrapped low pressure offshore, winds along the coast of northwest Oregon gusted briefly in the early morning hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Ahead of a frontal system associated with a tightly wrapped low pressure offshore, winds along the coast of northwest Oregon gusted briefly in the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 1, 8:30 PM PST, 6 hours 10 minutes earlier.

Area forecast discussion, Mar 1, 8:30 PM PST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST SUN MAR 01 2009

.SYNOPSIS...SHOWERY WEATHER TO CONTINUE THROUGH TUE. EXPECT A BRIEF
MID-WEEK BREAK BEFORE TURNING COOLER AND SHOWERY AGAIN BY FRI.
&&

.SHORT TERM...FIRST MAJOR BAND OF RAIN HAS NOW MOVED FURTHER N INTO
WASHINGTON. HOWEVER...IN LAST FEW HOURS RAIN HAVE BEEN INCREASING
OVER THE COAST RANGE AND COASTAL AREAS...WITH OCCASIONAL RAIN ACROSS
WILLAMETTE VALLEY. THIS MOSTLY IN RESPONSE TO THE APPROACHING
WAVE...WHICH IS NOW FAST APPROACHING N CALIFORNIA COAST. RAIN SHOULD
SPREAD ACROSS ALL OF THE REGION AROUND MIDNIGHT. ONCE THIS WAVE MOVES
PAST EARLY MON AM... ALL PRECIPITATION TURN MORE SHOWERY. WILL
MAINTAIN SOME MINOR THREAT OF THUNDERSTORMS FOR MON AS LAPSE RATES
REMAIN SOMEWHAT FAVORABLE... BUT BEST CHANCE FOR SUCH REMAINS OVER
THE COASTAL AREAS AND COAST RANGE.

NOT CONCERNED TOO MUCH ABOUT SNOWFALL FOR THE CASCADES. SNOW LEVELS
STILL NEAR 6000 FT...BUT WILL COME DOWN DRAMATICALLY MON AS COOLER
AIR ALOFT ARRIVES. WITH SHOWERY WEATHER ON MON AND MON NIGHT...WILL
SEE SNOW RETURN TO PASSES LEVELS AND BELOW...BUT ACCUMULATIONS LIKELY
TO REMAIN BELOW ADVISORY CRITERIA. STILL...COULD SEE 6 TO 12 INCHES
IN THE MOUNTAINS FOR LATER MON THROUGH MON NIGHT. WILL LET NEXT SHIFT
LOOK AT THIS BIT MORE.

MODELS SEEM TO BE IN A BIT MORE AGREEMENT FOR TUE AND WED. CURRENT
TREND WOULD FINALLY FORCE THIS PESKY OFFSHORE LOW TO GRADUALLY SINK S
TOWARDS CALIFORNIA AS WEAK TRANSITORY UPPER RIDGE BUCKLES INTO THE
PAC NW BY LATE TUE.                                    ROCKEY.
&&

.LONG TERM...AS THE RIDGE BUCKLES ACROSS THE REGION...SHOULD SEE THE
SHOWERY WEATHER SHIFT BACK TO OUR S. MAY WIND UP WITH RELATIVELY DRY
DAY FOR WED AND THU. NEXT SYSTEM OVER THE GULF OF ALASKA DROPS SE
ACROSS BRITISH COLUMBIA AND PAC NW...BUT MAIN ENERGY APPEARS HEADED
FOR THE NORTHERN ROCKIES. THIS GIVES COOLER TEMPS FOR LATER THU AND
FRI WITH RETURN TO SHOWERY WEATHER. FOR NOW...DETAILS REMAIN SOMEWHAT
FUZZY AND WILL MAKE NO CHANGES TO CURRENT EXTENDED.    ROCKEY.
&&

.AVIATION...PREVIOUSLY STALLED FRONTAL BAND HAS SHIFTED TO WILLAMETTE
VALLEY THIS EVENING. ANOTHER DISTURBANCE MOVING IN FROM THE SOUTH
TONIGHT WILL KEEP THE FRONTAL BOUNDARY FROM PUSHING EAST OF THE
CASCADES. THE RESULT WILL BE WIDESPREAD MVFR CONDITIONS OVERNIGHT...
WITH IFR CONDITIONS SCATTERED ABOUT AS WELL. MVFR CONDITIONS WILL BE
SLOWER TO FORM AT KPDX AND KTTD WHERE EAST WINDS WILL HELP KEEP
CEILINGS A LITTLE HIGHER FOR A LITTLE LONGER. THIS DISTURBANCE WILL
ALSO PUSH WINDS AT KONP INTO THE LOW 20KT RANGE...WITH GUSTS AROUND
30KT. MODEL SOUNDING SUGGEST IMPROVEMENT TO VFR LEVELS AROUND OR
SHORTLY AFTER DAY BREAK. GIVEN SPEED OF THIS NEXT FRONTAL WAVE ON
SATELLITE IMAGERY THIS LOOKS REASONABLE...SO WILL TREND TAFS IN THAT
DIRECTION.

KPDX AND APPROACHES...EAST WINDS WILL HELP KEEP VFR CONDITIONS AT
KPDX THROUGH 10Z...BUT EXPECT THERE WILL BE SOLID MVFR CIGS BETWEEN
10-14Z. EXPECT A RETURN TO VFR BY 17Z OR SO AS WINDS SHIFT AROUND TO
THE S AND WE GET INTO MORE OF A POST-WARM FRONTAL AIR MASS.  DALTON
&&

.MARINE...HAVE BAGGED THE SMALL CRAFT ADVISORIES FOR WINDS AND SEAS
THIS EVENING AND REPLACED THEM WITH A GALE WARNING FROM 08Z THROUGH
15Z. ANOTHER DISTURBANCE WILL RIDE NORTH ALONG A STALLED FRONTAL
BOUNDARY CURRENTLY OVER THE COAST RANGE. THIS WILL TIGHTEN GRADIENTS
ALONG AND JUST OFFSHORE...PUSHING WINDS TO GALE FORCE FOR A SHORT
TIME LATE TONIGHT AND EARLY MON MORNING. EXPECT STRONGEST WINDS WILL
BE WITHIN 30-40 NAUTICAL MILES OF THE COASTLINE. PREVIOUS SHIFT HAD
A GALE WATCH UP FOR MONDAY AND MONDAY NIGHT. LATEST GUIDANCE
SUGGESTS WINDS WILL FALL SHY OF GALES...BUT WILL LET MIDNIGHT SHIFT
MAKE THE DECISION ON WHETHER TO EXTEND THE GALES OR DROP BACK TO
SMALL CRAFT WINDS. SEAS WILL STAY AROUND 12-14 FT OVERNIGHT...EXCEPT
WITH THE GALES THEY COULD RISE UP TO 16 FT IN PLACES. WITH STRONG
LOW PRESSURE LINGERING OFFSHORE FOR NEXT 48 HRS...SW SWELL WILL
CONTINUE TO BUILD POSSIBLY REACHING 20 FT BY MON NIGHT OR TUE.
DALTON

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE FROM MIDNIGHT
           TONIGHT THROUGH 7 AM MON MORNING.
       .SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THRU MON EVENING.
&&

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 1, 5:32 AM PST, 21 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
532 AM PST SUN MAR 1 2009

ORZ001>014-PZZ210-WAZ019>023-039-040-021430-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
532 AM PST SUN MAR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ275-021430-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
532 AM PST SUN MAR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WINDS ARE EXPECTED MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-021430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-
532 AM PST SUN MAR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WINDS ARE POSSIBLE MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
March 2, 2:40 AM PST to 4:35 AM PST
Where
Northern Oregon Coast forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Official NWS Observations

Winds along the coast blew above 35 kt for a few hours. High wind reports include: 35 kt sustained with gusts to 48 kt at Clatsop Spit and 35 kt sustained with gusts to 42 kt at Garibaldi.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159966.